Louisiana, 2009

Damaging Wind in Louisiana, June 23, 2009

June 23, 2009 · NWS SHV · 1 event in 1 county or zone

A weak upper level disturbance rounding a large upper level ridge of |high pressure interacted with very strong heating (as temperatures were |in the upper 90s to near 100 degrees), and available low level moisture, |to produce widely scattered showers and thunderstorms over southwest |Arkansas, which entered extreme north central Louisiana during the late |afternoon/early evening before…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A weak upper level disturbance rounding a large upper level ridge of |high pressure interacted with very strong heating (as temperatures were |in the upper 90s to near 100 degrees), and available low level moisture, |to produce widely scattered showers and thunderstorms over southwest |Arkansas, which entered extreme north central Louisiana during the late |afternoon/early evening before dissipating. One particular shower |developed east of Farmerville, LA along an outflow boundary, and |produced strong but brief wind gusts that downed a tree and produced |minor roof damage to a home. The shower quickly dissipated shortly |thereafter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 23, 1:56 PM CST, 4 hours 4 minutes earlier.

Area forecast discussion, Jun 23, 1:56 PM CST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
256 PM CDT TUE JUN 23 2009

.DISCUSSION...
HOT HUMID WEATHER TODAY...WITH HEAT INDEX READINGS REACHING THAT
MAGIC 105 LEVEL AT SEVERAL LOCATIONS IN THE FORECAST AREA. EXPECT
SOME ISOLATED CONVECTION ON WEDNESDAY...AND ALONG WITH SOME WEAK
OUTFLOW BOUNDARIES IN THE AREA...DEW POINTS MAY LOWER A
LITTLE...WHICH WOULD KEEP US BELOW THE 105 HEAT INDEX LEVEL. THUS
WILL NOT ISSUE A HEAT ADVISORY ON THIS PACKAGE...SINCE WE ARE
SUPPOSE TO HAVE TWO DAYS IN A ROW WITH HEAT INDEX READINGS 105 OR
GREATER FOR THE HEAT ADVISORY. STILL HEAT PRECAUTIONS SHOULD BE
TAKEN THROUGH FRIDAY...IN THE SULTRY WEATHER.

WITH THAT SAID...BOTH NAM AND GFS MODELS ARE MOVING THE UPPER RIDGE
TO THE WEST OVER THE NEXT TWO DAYS...AND THIS WILL HELP TO BREAK
THE HOT SPELL WE HAVE BEEN IN. INDEED...THE LONGER RANGE MODELS
ARE FORECASTING THE TEMPERATURES TO LOWER TO NEAR SEASONAL NORMALS
BY EARLY NEXT WEEK. WILL KEEP THE LOW POPS IN THE FORECAST FOR THE
SUNDAY...MONDAY... AND TUESDAY TIME FRAME DUE TO THE UPPER RIDGE
BEING WELL TO OUR WEST AND THE POSSIBILITY THAT SOME WEAK UPPER
LEVEL SHORT WAVES MAY BE TRAVERSING THE AREA.

&&

.AVIATION...
VFR CONDITIONS WILL CONTINUE AREAWIDE THROUGH THE TAF PERIOD...WITH
THE SCT CU FIELD EXPECTED TO DIMINISH AROUND 00Z WEDNESDAY. ISOLATED
CONVECTION HAS DEVELOPED THIS AFTERNOON ACROSS CNTRL/ERN AR/NW MS
ALONG AND SW OF A WEAK BACKDOOR COOL FRONT...WHICH WILL SLOWLY DRIFT
SW ACROSS SCNTRL AR/N LA OVERNIGHT/WEDNESDAY. BELIEVE THAT THIS
CONVECTION WILL REMAIN N OF THE TXK/ELD TERMINALS LATE THIS
AFTERNOON/EARLY EVENING...ALTHOUGH CONVECTIVE DEBRIS MAY DRIFT SW INTO
SW AR/NE LA THIS EVENING/OVERNIGHT BEFORE THINNING. THIS WEAK FRONT
WILL SLIP FAR ENOUGH SW INTO WCNTRL LA/E TX WEDNESDAY AFTERNOON SUCH
THAT IT WILL FOCUS ISOLATED CONVECTION DURING PEAK HEATING OVER
THESE AREAS. LATER SHIFTS WILL ADDRESS THIS POSSIBILITY OVER THE
TYR/GGG/LFK/SHV TERMINALS. LT/VRB WINDS TONIGHT WILL BECOME NNE
5-10 KTS AFTER 15Z.
/15/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  75  99  76  98  76 /  10  20  20  10  10
MLU  75 100  74  98  72 /  20  20  20  10  10
DEQ  72  98  72  98  69 /  20  20  20  10  10
TXK  74  98  73  98  74 /  20  20  20  10  10
ELD  72  99  73  98  71 /  20  20  20  10  10
TYR  76  99  75 100  75 /  10  20  20  10  10
GGG  75  99  74  99  73 /  10  20  20  10  10
LFK  74  98  74  99  73 /  10  20  20  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

03/15
Hazardous weather outlook, Jun 23, 11:07 AM CST, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1207 PM CDT TUE JUN 23 2009

OKZ077-TXZ096-108>111-124>126-136>138-149>153-165>167-241100-
ANGELINA-CAMP-CHEROKEE-FRANKLIN-GREGG-HARRISON-MARION-MCCURTAIN-
MORRIS-NACOGDOCHES-PANOLA-RED RIVER TX-RUSK-SABINE TX-SAN AUGUSTINE-
SHELBY-SMITH-TITUS-UPSHUR-WOOD-
1207 PM CDT TUE JUN 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
LOUISIANA...FOR SOUTHEAST OKLAHOMA...AND FOR NORTHEAST AND DEEP
TEXAS.

.DAY ONE...TODAY AND TONIGHT...

AFTERNOON TEMPERATURES WILL BE IN UPPER 90S...WITH THE HEAT INDEX
VALUES BETWEEN 102 AND 105. PEOPLE WHO WILL BE OUTDOORS FOR
LONG PERIODS OF TIME ARE ADVISED TO TAKE FREQUENT BREAKS IN THE
SHADE...AND TO DRINK PLENTY OF WATER TO REMAIN HYDRATED.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

HIGH TEMPERATURES ARE EXPECTED TO CONTINUE IN THE UPPER 90S
THROUGH MID TO LATE WEEK WITH AFTERNOON HEAT INDEX VALUES FROM
100 TO 105. PRECAUTIONS MAY NEED TO BE TAKEN TO AVOID HEAT RELATED
PROBLEMS IN THIS PERSISTENT WEATHER PATTERN. LATER THIS WEEK...THE
UPPER HIGH WILL MOVE FARTHER WESTWARD...ALLOWING FOR THE
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS IN ISOLATED LOCATIONS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT OFFICIALS WILL NOT BE NEEDED TODAY OR TONIGHT.

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-TXZ097-112-
241100-
BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CASS-CLAIBORNE-COLUMBIA-
DE SOTO-GRANT-HEMPSTEAD-HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-
LITTLE RIVER-MILLER-NATCHITOCHES-NEVADA-OUACHITA-RED RIVER LA-
SABINE LA-SEVIER-UNION AR-UNION LA-WEBSTER-WINN-
1207 PM CDT TUE JUN 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF SOUTH ARKANSAS...
PORTIONS OF NORTHWEST LOUISIANA AND FOR NORTH CENTRAL AND NORTHEAST
LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
HIGH PRESSURE ALOFT WILL SLOWLY MOVE WESTWARD...ALLOWING FOR
ISOLATED THUNDERSTORMS TO DEVELOP OVER SOUTH AND SOUTHWEST
ARKANSAS...AND NORTH LOUISIANA DURING THE AFTERNOON AND EVENING.
THESE THUNDERSTORMS MAY PRODUCE GUSTY WINDS AT TIMES. MEANWHILE
AFTERNOON TEMPERATURES WILL BE IN UPPER 90S...TO NEAR 100...WITH THE
HEAT INDEX VALUES APPROACHING 105. PEOPLE WHO WILL BE OUTDOORS FOR
LONG PERIODS OF TIME ARE ADVISED TO TAKE FREQUENT BREAKS IN THE
SHADE...AND TO DRINK PLENTY OF WATER TO REMAIN HYDRATED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

HIGH TEMPERATURES ARE EXPECTED TO CONTINUE IN THE UPPER 90S
THROUGH MID TO LATE WEEK WITH AFTERNOON HEAT INDEX VALUES FROM
100 TO 105. PRECAUTIONS MAY NEED TO BE TAKEN TO AVOID HEAT RELATED
PROBLEMS IN THIS PERSISTENT WEATHER PATTERN. LATER THIS WEEK...THE
UPPER HIGH WILL MOVE FARTHER WESTWARD...ALLOWING FOR THE
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS IN ISOLATED LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT OFFICIALS WILL NOT BE NEEDED TODAY OR TONIGHT.

03

In the hours before

Special weather statement, Jun 23, 5:26 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
626 PM CDT TUE JUN 23 2009

ARZ072-073-240015-
COLUMBIA-UNION-
626 PM CDT TUE JUN 23 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 715 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTH CENTRAL ARKANSAS...
     UNION...
IN SOUTHWEST ARKANSAS...
     COLUMBIA...

INCLUDING THE FOLLOWING LOCATIONS...
     ATLANTA...CALION...EL DORADO...EMERSON...HUTTIG...LAPILE...
     LAWSON...LISBON...MACEDONIA...MAGNOLIA...MCNEIL...MOUNT HOLLY...
     NORPHLET...SMACKOVER...STRONG...URBANA...VILLAGE...WALDO AND
     WESSON...

AT 620 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MOUNT HOLLY...OR 7 MILES SOUTHEAST OF
STEPHENS...MOVING SOUTH AT 15 MPH. ALSO...ANOTHER STRONG STORM WAS
MOVING SOUTHWEST TOWARD PIGEON HILL AND STRONG.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

05

The radar

The Shreveport radar (KSHV), 144 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Union

When
June 23, 6:00 PM CST
Where
Union County, 3 mi E of Farmerville
Measured
47 kt (54 mph) estimated gust
Property damage
$300
Reported by
Storm Chaser
Coordinates
32.770, -92.348

A tree was downed and some shingles were torn from the roof of a home north of Hwy. 828 off John Edward Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2009Every state in 2009This day in weather historyWarnings in Louisiana, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183140.